Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 9:21 PM CDT for Carver County, Minnesota. It was in force for 54 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 9:21 PM CDT (02:21 UTC)
- Expired
- Aug 9, 2020, 10:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
County Carver County, MN
The radar
The Minneapolis radar (KMPX), 7 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:27 PM CDT | HAIL 1.25 | 1 Ssw Victoria, MN | . |
| Aug 9, 9:27 PM CDT | HAIL 1.25 | 1 Ssw Victoria, MN | |
| Aug 9, 9:30 PM CDT | HAIL 1.75 | 3 Wsw Chanhassen, MN | . |
| Aug 9, 9:30 PM CDT | HAIL 1.75 | 3 Wsw Chanhassen, MN | |
| Aug 9, 9:37 PM CDT | HAIL 1.25 | 2 Wsw Chanhassen, MN | CONTINUOUS HAIL, THE LARGEST 1.25 INCHES. |
| Aug 9, 9:45 PM CDT | HAIL 1.25 | 3 Sw Chanhassen, MN | . |
| Aug 9, 9:45 PM CDT | HAIL 1.25 | 3 Sw Chanhassen, MN | |
| Aug 9, 9:45 PM CDT | HAIL 1.75 | 1 Sse Victoria, MN | THERE HAS BEEN NUMEROUS REPORTS OF LARGE HAIL, UP TO GOLF BALL SIZE FROM VICTORIA, EASTWARD TO CHANHASSEN. |
| Aug 9, 9:45 PM CDT | HAIL 2.5 | 1 S Victoria, MN | SOCIAL MEDIA PICTURE OF 2.5 INCH DIAMETER HAIL IN VICTORIA. |
| Aug 9, 9:55 PM CDT | HAIL 1 | 3 Se Chanhassen, MN | SOCIAL MEDIA PICTURE. |
| Aug 9, 9:57 PM CDT | HAIL 2 | 2 Wsw Chanhassen, MN | 2 INCH HAIL AT THE NWS OFFICE. |
| Aug 9, 10:03 PM CDT | HAIL 2 | 1 Ene Chanhassen, MN | HAIL STONES BETWEEN 1.75 TO 2.25 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
992
WWUS83 KMPX 100221
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Sun Aug 9 2020
MNZ060-068-100315-
Hennepin-Carver-
921 PM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HENNEPIN AND
NORTHEASTERN CARVER COUNTIES...
At 919 PM CDT, a strong thunderstorm was located near Victoria, or 23
miles west of Minneapolis, moving east at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. In addition, torrential rainfall with locally one inch of
rain in less than an hour is possible. Localized flooding could
occur where the heaviest rainfall trains over the same areas.
Locations impacted include...
Eden Prairie, Shakopee, Chaska, Chanhassen, Waconia, Victoria,
Minnetrista, St. Bonifacius, Excelsior, Shorewood and Lake Waconia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 9383 4491 9377 4489 9346 4480 9350
4480 9357 4478 9360
TIME...MOT...LOC 0219Z 286DEG 10KT 4485 9372
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:15 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 7:15 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 715 PM CDT Sun Aug 9 2020 .Updated for 00Z Aviation Discussion... Issued at 702 PM CDT Sun Aug 9 2020 && .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 702 PM CDT Sun Aug 9 2020 Generally VFR conditions throughout. A cold front will move through the region overnight and this could be the focus for showers and thunderstorms. However, this has been trending downward recently, so for that reason removed mention of thunder from the TAFs. The risk is non-zero, but too low to include in the TAFs. On Monday expect northwest winds. KMSP... VFR conditions. Southwest winds will become northwest as a cold front passes through. This could produce a few thunderstorms, but overall the risk is too low to mention in the TAFs as this time. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SW at 5-10 kt. WED...VFR. Wind SE at 10 kt. THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is still a Slight Risk of severe thunderstorms today and tonight, but the potential is trending downward. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed if storms develop later this evening. jrb
In the hours before
Special weather statement, Aug 9, 7:52 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 752 PM CDT Sun Aug 9 2020 MNZ060-069-070-100115- Dakota-Hennepin-Scott- 752 PM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN... NORTHWESTERN DAKOTA AND NORTHEASTERN SCOTT COUNTIES... At 751 PM CDT, a strong thunderstorm was located over Shakopee, or 14 miles southwest of Minneapolis, moving east at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Minneapolis, Bloomington, Eagan, Eden Prairie, Burnsville, Edina, Shakopee, Richfield, Savage, Prior Lake, Mendota Heights and MSP International Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4473 9351 4486 9352 4494 9325 4480 9314 TIME...MOT...LOC 0051Z 248DEG 10KT 4481 9346 JLT
Special weather statement, Aug 9, 8:13 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 813 PM CDT Sun Aug 9 2020 MNZ060-068>070-100200- Dakota-Hennepin-Carver-Scott- 813 PM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER COUNTIES... At 813 PM CDT, a strong thunderstorm was located over Eden Prairie, or 15 miles southwest of Minneapolis, moving east at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville, Minnetonka, Apple Valley, Edina, St. Louis Park, Shakopee and Richfield. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4476 9379 4487 9380 4500 9321 4477 9317 TIME...MOT...LOC 0113Z 248DEG 10KT 4483 9351 JLT
Special weather statement, Aug 9, 8:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
847 PM CDT Sun Aug 9 2020
MNC019-037-053-139-100315-
Hennepin-Dakota-Scott-Carver-
847 PM CDT Sun Aug 9 2020
...URBAN AND SMALL STREAM FLOODING EXPECTED ACROSS THE SOUTHWEST
TWIN CITIES METRO...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Dakota...Scott...Carver...
* Until 1015 PM CDT.
* At 846 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the area. Over an inch of rain has already fallen.
* Some locations that will experience flooding include...
Bloomington, Eagan, Eden Prairie, Burnsville, Apple Valley, Edina,
Shakopee, Richfield, Savage, Chaska, Chanhassen and Prior Lake.
Additional rainfall of another inch is expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4488 9329 4483 9320 4473 9323 4475 9357
4484 9375 4489 9362
JRBSpecial weather statement, Aug 9, 9:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Sun Aug 9 2020
MNZ060-068>070-100230-
Dakota-Hennepin-Carver-Scott-
900 PM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENNEPIN...NORTHWESTERN
DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER COUNTIES...
At 858 PM CDT, a strong thunderstorm was located over Chaska, or 19
miles southwest of Minneapolis, moving east at 10 mph. Additional
storms are occurring across portions of southern Hennepin and
northern Dakota County.
Winds in excess of 40 mph and dime size hail are possible with this
storm. In addition, torrential rainfall will cause some urban
flooding, especially in flood prone areas.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville,
Lakeville, Minnetonka, Apple Valley, Edina, St. Louis Park and
Shakopee.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4473 9371 4490 9364 4494 9320 4488 9317
4468 9319
TIME...MOT...LOC 0158Z 286DEG 10KT 4480 9358
JLTSpecial weather statement, Aug 9, 9:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Sun Aug 9 2020
MNZ060-068-100315-
Hennepin-Carver-
921 PM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HENNEPIN AND
NORTHEASTERN CARVER COUNTIES...
At 919 PM CDT, a strong thunderstorm was located near Victoria, or 23
miles west of Minneapolis, moving east at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. In addition, torrential rainfall with locally one inch of
rain in less than an hour is possible. Localized flooding could
occur where the heaviest rainfall trains over the same areas.
Locations impacted include...
Eden Prairie, Shakopee, Chaska, Chanhassen, Waconia, Victoria,
Minnetrista, St. Bonifacius, Excelsior, Shorewood and Lake Waconia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 9383 4491 9377 4489 9346 4480 9350
4480 9357 4478 9360
TIME...MOT...LOC 0219Z 286DEG 10KT 4485 9372
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
| Aug 9, 8:13 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | MPX | Scott | 88 min |
| Aug 9, 9:00 PM CDT | Special Weather Statement | MPX | Scott | 30 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 45 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 51 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 48 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 27 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 57 min |
| Aug 9, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 44 min |
| Aug 9, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 50 min |
| Aug 9, 11:56 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:28 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 32 min |
| Aug 10, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:42 AM CDT | Special Weather Statement | MPX | Hennepin | 63 min |
| Aug 10, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 51 min |
| Aug 10, 1:21 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 39 min |
| Aug 10, 1:29 AM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 10, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 4 hr |
| Aug 10, 1:57 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 48 min |
| Aug 10, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 26 min |
| Aug 10, 2:08 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Scott | 37 min |
| Aug 10, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 40 min |
| Aug 10, 2:31 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 10, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 49 min |
| Aug 10, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 32 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 54 min |
| Aug 10, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 45 min |
| Aug 10, 3:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 46 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 44 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | MPX | Dakota | 32 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 50 min |
| Aug 10, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 59 min |
| Aug 10, 5:08 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 22 min |
| Aug 10, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 17 min |
| Aug 10, 7:44 AM CDT | Special Weather Statement | MPX | Blue Earth | 31 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| Aug 10, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 35 min |
| Aug 10, 8:36 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 28 min |
| Aug 10, 3:26 AM CDT | Special Weather Statement | MPX | Pierce | 49 min |
| Aug 10, 5:21 AM CDT | Special Weather Statement | MPX | Rusk | 54 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.